Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 58, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 26, 2003, 2:16 AM EDT for Chippewa County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 2:16 AM EDT (06:16 UTC)
- Expired
- Aug 26, 2003, 2:45 AM EDT
- In force
- 29 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Chippewa County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.3 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 260616 SVRAPX MIC033-260645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 215 AM EDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 245 AM EDT * AT 211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DRUMMOND ISLAND...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REACH... FALSE DETOUR CHANNEL AROUND 240 AM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4607 8358 4590 8369 4570 8315 4590 8301 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:45 AM EDT, 31 minutes earlier.
Area forecast discussion, Aug 26, 1:45 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 145 AM EDT TUE AUG 26 2003 .SHORT TERM UPDATE...PER RADAR TRENDS DEPICTING AN EXPANDING BAND OF THUNDERSTORMS PUSHING INTO SW COUNTIES...RAISED POPS TO CATEGORICAL OVERNIGHT ALONG/SOUTH OF M-72. FOR THE DURATION OF THE NIGHT...POTENTIAL REMAINS HIGH FOR ANOTHER ROUND (OR TWO) OF CONVECTION. STRONG WAA CONTINUES IN ADVANCE OF COLD FRONT PRESENTLY MOVING INTO MN. THIS FRONT WON/T REACH NRN MI UNTIL NEARLY 12Z -- PER LATEST ETA (THOUGH THE 00Z ETA ALSO SUGGESTS THAT THIS BOUNDARY WILL WEAKEN A BIT OVERNIGHT). BIGGEST CONCERN IS POTENTIAL FOR COMPLEX OF STORMS PRESENTLY OVER NRN MN RACING ESEWD INTO REGION LATE TONIGHT -- AS 500 MB FLOW INCREASES TO AROUND 50 KTS. CRUDE EXTRAPOLATION (ASSUMING STORMS HOLD TOGETHER) WOULD HAVE THEM ARRIVING AFTER 09Z. THIS SITUATION WILL HAVE TO BE WATCHED. ROWLEY/SMITH && .PREVIOUS DISCUSSION...ISSUED 338 PM AUG 25 LONG TERM...MAIN FORECAST CONCERN TO BEGIN THE PERIOD WILL BE ON POPS AND POTENTIAL FOR SEVERE DURING THE DAY ON TUESDAY THEN FOCUS WILL SHIFT TO THE TIMING OF A STORM SYSTEM TO AFFECT THE AREA THURSDAY AND THURSDAY NIGHT. TUESDAY...SURFACE COLD FRONT WILL PUSH ACROSS THE REGION DURING THE DAY FROM NORTHWEST TO SOUTHEAST. SURFACE BASED INSTABILITY WILL INCREASE OUT AHEAD OF THE FRONT ACROSS SOUTHERN AND CENTRAL SECTIONS OF NORTHERN LOWER WITH CAPES RISING TO BETWEEN 3000 AND 4000 J/KG AND LI/S FALLING TO NEAR -8C. MEANWHILE 700/500 MB LAPSE RATES RISE TO 6-6.5 C/KM. 0-6 KM BULK SHEAR IS BETWEEN 40 AND 45 KTS AND DESPITE FREEZING LEVELS OF ABOVE 14K FEET...WET BULB ZERO HEIGHTS LOWER TO 11K FEET IN THE AFTERNOON SO STRONG/DAMAGING WINDS AND HAIL ARE POSSIBLE MAINLY SOUTH OF M-72. BEHIND THE FRONT COOLER AIR OOZES INTO THE REGION FROM THE NORTH DURING THE AFTERNOON WITH 850 MB TEMPERATURES FALLING BY A FEW DEGREES FROM READINGS OF BETWEEN PLUS 18 AND PLUS 20 AT 18Z. EVEN STILL HIGHS OF AROUND 80 FAR NORTH AND THE MIDDLE 80S SOUTH ARE EXPECTED. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...HIGH PRESSURE AT THE SURFACE BUILDS ALONG WITH LOTS OF DRY AIR (850/500 MB RELATIVE HUMIDITIES DROP OFF TO BETWEEN 20 AND 25 PERCENT). CU SCHEME SUPPORTIVE OF A FEW INLAND CU WEDNESDAY AFTERNOON BUT DRY AIR WILL MAKE EVEN THAT HARD TO COME BY. 850 MB TEMPERATURES OF BETWEEN PLUS 8 AND PLUS 10 EXPECTED TO YIELD HIGHS IN THE LOWER TO MIDDLE 70S. THURSDAY INTO THURSDAY NIGHT...LOW PRESSURE DEVELOPS ACROSS THE MID MISSISSIPPI VALLEY AND LIFTS A WARM FRONT NORTHWARD TOWARD THE AREA THURSDAY. HOWEVER...MODELS ARE JUST BRINGING THE RIDGE AXIS ACROSS THE FORECAST AREA AT 18Z. THE EXACT TIMING OF THIS FEATURE STILL IN QUESTION WHICH AFFECTS HOW QUICKLY POPS WILL INCREASE AND HOW WARM IT WILL GET. EACH SUBSEQUENT MODEL RUN HAS BEEN SLOWING DOWN THIS SYSTEM SO WILL PUSH BACK POPS TO THE AFTERNOON FOR NOW (THEY COULD HOLD OFF UNTIL THE EVENING). THETA-E RIDGE BUILDS IN AFTER 18Z AND PW/S INCREASE TO NEAR 1.5 INCHES. MODEL SOUNDINGS INDICATE INCREASING LOW LEVEL WIND FIELDS (WITH SOME DIRECTIONAL SHEAR AS WELL) BUT FAIRLY STRONG SURFACE BASED CAP AT THE SAME TIME. COLD FRONT THEN SWEEPS ACROSS THE REGION THURSDAY NIGHT CONTINUING THE POPS. POTENTIAL FOR SEVERE EXISTS (MAINLY FOR WIND SINCE FREEZING LEVELS PROGGED TO BE ABOVE 14,000 FEET) BUT IT IS TOO FAR OUT TO PIN DOWN THE DETAILS AT THIS TIME. FRIDAY THROUGH MONDAY...MODELS CONTINUE TO DEVELOP OMEGA BLOCK RIDGE OUT WEST WHICH RESULTS IN DOWNSTREAM TROUGHING ACROSS THE EASTERN STATES WESTWARD INTO THE GREAT LAKES REGION. THE THEME OF THE PERIOD WILL BE COOLER TEMPERATURES. HOW COOL IS THE QUESTION...GFS IS THE COOLEST MODEL AND DROPS 850 MB TEMPERATURES DOWN TO ZERO BY SATURDAY (THIS APPEARS TO BE A BIT OVERDONE). REGARDLESS...MUCH COOLER AIR/CYCLONIC FLOW ALOFT WILL LEAD TO CHANCE POPS PRETTY MUCH THROUGH THE PERIOD. IN ADDITION...SHORT WAVES ROTATING AROUND THE TROUGH EXPECTED TO REINFORCE THE COOLER AIR ALONG WITH PROVIDING THE REGION WITH SOME LIFT FROM TIME TO TIME. THEREFORE...WILL CONTINUE WITH CHANCE POPS THROUGH THIS PERIOD WITH TEMPERATURES A FEW DEGREES BELOW CLIMO. SULLIVAN && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 25, 3:11 PM EDT, 11 hours 5 minutes before
MIZ008-015>036-041-042-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 311 PM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT OVER NORTHERN MICHIGAN. THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN BETWEEN MIDNIGHT AND 7 AM...WITH THE MAIN THREAT EXPECTED TO BE IN THE FORM OF A LINE OF THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN TUESDAY. THERE IS A POSSIBILITY THAT SOME OF THESE STORMS BE SEVERE...WITH THE GREATEST THREAT EXPECTED ACROSS AREAS ALONG AND SOUTH OF M-72 DURING THE AFTERNOON. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MICHIGAN THURSDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND/OR TUESDAY. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
In the hours before
Local storm report, Aug 25, 9:31 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0931 PM EDT MON AUG 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM ENGADINE MI 0.75 IN HAIL
08/25/03 MACKINAC REPORTED BY PUBLIC
CJCLocal storm report, Aug 25, 9:32 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0932 PM EDT MON AUG 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0927 PM CATHRO MI 0.75 IN HAIL
08/25/03 ALPENA REPORTED BY TRAINED
SPOTTER
CJCLocal storm report, Aug 25, 9:38 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0938 PM EDT MON AUG 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM 15 SE GAYLORD MI WIND DAMAGE
08/25/03 OTSEGO TREES DOWN
REPORTED BY PUBLIC
CJCLocal storm report, Aug 25, 9:40 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0940 PM EDT MON AUG 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM ENGADINE MI WIND DAMAGE
08/25/03 MACKINAC TREES DOWN
REPORTED BY PUBLIC
CJCLocal storm report, Aug 25, 10:10 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT MON AUG 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM 3 N COMINS MI 0.75 IN HAIL
08/25/03 OSCODA REPORTED BY TRAINED
SPOTTER
CJCThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:17 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 58 min |
| Aug 25, 8:20 PM EDT | Special Marine Warning | APX | 85 min | |
| Aug 25, 8:20 PM EDT | Special Marine Warning | APX | 85 min | |
| Aug 25, 8:37 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 53 min |
| Aug 25, 8:47 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 58 min |
| Aug 25, 8:59 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 61 min |
| Aug 25, 9:11 PM EDT | Special Marine Warning | APX | 94 min | |
| Aug 26, 2:11 AM EDT | Special Marine Warning | APX | 34 min | |
| Aug 26, 5:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 26, 5:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 26, 5:38 AM EDT | Special Marine Warning | APX | 82 min | |
| Aug 26, 6:20 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Emmet, Leelanau | 70 min |
| Aug 26, 7:06 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 64 min |
| Aug 26, 7:28 AM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 62 min |
| Aug 26, 7:40 AM EDT | Special Marine Warning | APX | 95 min | |
| Aug 26, 7:47 AM EDT | Severe Thunderstorm Warning | APX | Alpena | 43 min |
| Aug 26, 7:55 AM EDT | Severe Thunderstorm Warning | APX | Alpena | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.